Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Arthritis and Rheumatism

Do Methotrexate Injections Cause Stiffness in the Chest?

01/31/2008

Question:

I have been on Methotrexate for RA for 3 years. This past year I switched to injections. I did the injection this morning and I have not been feeling good since. I am very tired, dizzy, short of breath. It feels like someone is sitting on my breast bone. I never had this before even on the pills. Could this have any thing to do with the injection?

Answer:

The bioavailability of methotrexate is higher when given by injection as compared to oral pills. Therefore, even if you are on the same dose of methotrexate, it is possible that you are having a dose-related reaction given the relatively higher delivery of the medicine to your body. Of course, there are many other possible causes to you symptoms. Do not forget that rheumatoid arthritis (RA) increases the risk of heart disease. Given your symptoms, you and your physician should discuss the need for cardiac testing as well.

For more information:

Go to the Arthritis and Rheumatism health topic, where you can:

Response by:

Raymond  Hong, MD, MBA, FACR Raymond Hong, MD, MBA, FACR
Formerly, Assistant Professor of Medicine
School of Medicine
Case Western Reserve University